Arizona, 2018Hail and Damaging Wind in Arizona, July 20, 2018
July 20, 2018 · NWS TWC · 5 events in 2 counties and zones
Scattered northwestward moving thunderstorms affected parts of Cochise, Graham and Pima counties. Large hail was reported in Corona De Tucson and Sierra Vista.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered northwestward moving thunderstorms affected parts of Cochise, Graham and Pima counties. Large hail was reported in Corona De Tucson and Sierra Vista. Hail was accompanied by damaging winds near Dragoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 1:29 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 20, 1:29 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Fri Jul 20 2018
.SYNOPSIS...Isolated to scattered thunderstorms will continue this
evening and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.
&&
.DISCUSSION...Storms are developing as expected early this afternoon
and should continue well into the evening hours. With the instability
we have, several will likely get rather feisty and produce strong
winds with local heavy rains and possibly small hail. Will need to be
watching. Into the mid-afternoon hours storms will likely have a hard
time coming off the higher terrain but later in the day that is
possible and will need to watch how this pans out. Could be the last
chance for the Tucson metro area for storms until toward the end of
next week. That said, some of the short range CAM solutions are
suggesting a possible after midnight light show for parts of the area
including Tucson.
Saturday, we will gradually begin to transition to a less favorable
thunderstorm environment thanks to upper level high pressure that
will build westward from Texas this weekend. Still expecting some
storms Saturday, just fewer in number and more limited to higher
terrain east and south of Tucson. Also may end up with a fair amount
of cloud cover through the morning which would hinder development.
Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday and
Tuesday will not likely see much of any development thanks to the
subsidence and mid-level warming. That said, that warming will impact
our temperatures significantly. Heights and temperatures 700mb and
above are forecast to be at or above the 99th percentile for this
time of year which translates to hot temperatures Monday, Tuesday
and possibly Wednesday. Unlike June when dewpoints are typical very
low they will be higher this event which will make it feel warmer
yet. We already have an Heat Warning in effect and that looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.
By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.
&&
.AVIATION...Valid through 22/00.
SCT TSRA will continue well into this evening and potentially through
21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected
after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered thunderstorms will continue into the
overnight hours then fire up again east and south of Tucson Saturday
afternoon, although they should be fewer in number. Upper level high
pressure will build over the region significantly suppressing
thunderstorms Sunday through Tuesday so they will be tough to come by
at all outside of the White Mountains although dewpoints will remain
at respectable levels. However, this high will bring near or record
level heat to the area Monday through at least Tuesday. Later in the
week the high shifts to the west allowing monsoon moisture to begin
returning to the area. Winds typically light for mid-summer with the
exception of strong gusty winds near thunderstorms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ501>509.
&&
PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 12:32 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST FRI JUL 20 2018
AZZ503-513-202015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1232 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles east of Patagonia, or 18 miles west of Sierra Vista, moving
west at 10 mph.
Winds in excess of 40 mph and pea-size hail will be possible with
this storm.
Locations impacted include...
Patagonia and southern Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3154 11052 3142 11049 3142 11076 3167 11078
3162 11060
TIME...MOT...LOC 1929Z 100DEG 10KT 3148 11060
JKPSpecial weather statement, Jul 20, 12:41 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST FRI JUL 20 2018
AZZ503-515-202030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
1241 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...
At 1240 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Tubac, or 22 miles southwest of Green Valley, moving
northwest at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Locally heavy rain is also likely with this storm.
Locations impacted include...
Arivaca, Junction Of Highway 286 And Arivaca Road and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3165 11107 3148 11121 3164 11162 3189 11141
TIME...MOT...LOC 1940Z 122DEG 13KT 3165 11131
Cerniglia
Hail, Pima
- When
- July 20, 1:55 PM MST to 2:10 PM MST
- Where
- Pima County, 6.29 mi SSW of Vail Jct to 5.96 mi SW of Vail Jct
- Measured
- 1.5 in hail
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 31.946, -110.763
Hail as large as 1.5 inches in diameter fell near Corona De Tucson, damaging a number of vehicles.
Hail, Cochise
- When
- July 20, 4:20 PM MST
- Where
- Cochise County, 5.38 mi E of Dragoon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.039, -109.939
Thunderstorm Wind, Cochise
- When
- July 20, 4:20 PM MST to 4:28 PM MST
- Where
- Cochise County, 3.41 mi E of Dragoon to 0.28 mi ENE of Dragoon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Law Enforcement
- Coordinates
- 32.037, -109.972
Thunderstorm winds knocked down seven power poles along Dragoon Rd forcing it to close for a several hours.
Hail, Cochise
- When
- July 20, 4:40 PM MST to 5:05 PM MST
- Where
- Cochise County, 5.47 mi WSW of Palominas to 8.25 mi WNW of Palominas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.346, -110.204
Hail, Cochise
- When
- July 20, 5:29 PM MST to 5:40 PM MST
- Where
- Cochise County, 4.77 mi SSE of Sierra Vista to 0.63 mi NE of Sierra Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.490, -110.260
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Lightning Strike in Georgia, July 20, 2018$150,000 · 1 event
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774601, 774602, 774604, 774603, 776874.